Jane from Austin sent us this question: “I have been taking Pantoprazole since March of this year for acid reflux; however, I see no improvement. Instead, I got recently diagnosed with gastroparesis. I strongly suspect that PPI is causing this as I have no risk factors such as diabetes.
I am MD and teach medical and nursing students. What are your thoughts about this? Thank you”
You most likely have idiopathic (unknown cause) Gastroparesis. 80% of all gastroparesis cases are of unknown cause. PPIs or proton pump inhibitors may exacerbate gastroparesis, but they are not likely to cause gastroparesis. Other causes for gastroparesis include diabetes, auto-immune disease, viral infection, and stomach surgery.
One of the earliest symptoms of gastroparesis is heartburn. Heartburn may present prior to nausea and vomiting. For this reason, most patients with gastroparesis are started and maintained on PPIs. Indeed, gastroparesis may cause acid reflux even in the absence of a hiatal hernia. Treatment, however, does not depend on PPIs in this case.
At Houston Heartburn and Reflux Center, we offer Antrum Preserving Longitudinal Gastrectomy, APLG, to restore gastric emptying, (houstonheartburn.com/best-treatment-for-gastroparesis). This outpatient procedure is safe, minimally invasive, and reliable. We believe APLG is a more effective treatment solution for gastroparesis than gastric bypass, pyloromyotomy, and gastric pacing. Heartburn and acid reflux resolve following effective gastroparesis treatment.